Sneezing and cold type symptoms

Hi. I'm down to 1mg prednisolone after 3 and 1/2 years of PMR. I've been on 1mg since early July. I'm on holiday now and thought being away from work and stress was a good time to keep reducing pred! After a recent blood test with CRP about 8 or 9 my rheumatologist who has been great suggested alternating 1mg and no pred for the next month. After a few days of this I have shoulder and hip pain, not impossible to deal with but affecting my sleep plus lots of sneezing and slightly sore eyes, and headaches, and slight stomach pains and nausea. I'm not particularly tired which seems to be a major adrenals not working symptom but I am on thyroxine and am usually a bit hyper ( although TSH ok). My queries are, do other people get sneezing type symptoms and digestive problems and is the last bit of getting down to no pred likely to be difficult and should I take it more slowly?

Many thanks for any thoughts, this forum has been exceedingly useful!

6 Replies

  • Yes, that last bit can be quite difficult (not that I know from personal experience, never got there in 7 years) as it is a very big percentage change of dose - which many doctors will tell you shouldn't matter but practical experience tells us it does.

    You wouldn't be the first to be on 1mg and not be able to get off it altogether. One lady was on 2.5mg every 3 days - she had a full blown flare within a couple of months of trying to stop altogether despite doing it very slowly. Even if there is a very mini amount of inflammatory stuff each day it will build up over time - my dripping tap filling the bucket analogy - and a return of slight symptoms finally leading to a flare is possible.

    Did you tend to be hayfever-ish? The low dose may have been keeping that at bay.

  • No that's the puzzling thing I have never had hayfever and have never had these type of symptoms until this year when I have at last got below 2.5 mg. I have a feeling I saw conjunctivitis as a side effect or withdrawal symptom of pred somewhere and wondered if that was it.

  • It could well simply be coincidence...

    I don't remember ever seeing conjunctivitis as a pred withdrawal symptom and pred is used for such problems if it isn't infective. Doesn't mean it doesn't happen though.

  • Hi,

    When I was chugging along quite nicely at 0.5mg a couple of months ago, thought I'd try getting down to zero, and because using my slow plan ( not quite as slow as DSNS - takes 5 weeks) had proven very successful thoughout I guessed there wouldn't be a problem. Wrong! After a couple of weeks of trying to reduce a bit too quickly I realised that unless I went back up to 0.5mg daily I was going to scupper all I'd worked for.

    So back up to 0.5mg for a few more weeks until I felt good again, and then started tapering again. Now on week 4 of the plan, and no problems (fingers crossed, blah, blah, blah).

    Despite what Drs think, 0.5mg does make a difference, and also sometimes how you are generally. I realise now the first time I tried to reduce to zero I wasn't as good physically as I am this time around.

    So yes, the lower you get, the more difficult it is, as PMRpro says, and I think you have to be in the right mindset as well. Plus whether you've been on Pred 3.5 yrs, 4.5 or 7 yrs do a few more weeks really matter in the great scheme of things.

    Can't say I've encountered the sneezing and digestive problems, so maybe they are not connected.

    Take care.

  • I have been sneezing like mad with a slight sore throat, I think it must be a summer cold, which is a bit of a pain.

  • I have suffered digestive problems when taking 1mg of pred which are uncoated they don't come coated. Have always taken the coated pred. So Dr decided that it was best if I take 1 x 2 1/2 every 3 days, this solved the stomach problems. Could be the cause of your nausea/stomach ache.

You may also like...